Alert archive / Massachusetts / Gale Watches in 2018
Gale Watch 20, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Apr 11, 2018, 3:44 PM EDT. It took effect at Apr 12, 2018, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 11, 2018, 3:44 PM EDT (19:44 UTC)
- In effect from
- Apr 12, 2018, 6:00 PM EDT
- Expired
- Apr 12, 2018, 4:44 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Apr 11, 1:32 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 11, 1:32 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 132 PM EDT Wed Apr 11 2018 .SYNOPSIS... Spot shower today but most of the region should remain dry with temps still below average. Low pressure lifting into northern New England will result in milder weather Thursday, and especially by Friday. A strong backdoor cold front will cross the region sometime on Saturday. Unseasonably chilly weather anticipated Saturday night and Sunday, with scattered showers before widespread rain likely impacts our region sometime Sunday night into Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Minor changes were made with this update to reflect the latest trends in observations and guidance. The forecast appears on track. With forcing marginal and low-mid levels relatively dry, have removed pops over far eastern zones late this afternoon/early this evening and replaced with scattered sprinkles. Previous Discussion... Dense fog should dissipate around or just after daybreak today. High pressure will push offshore allowing for return flow. Southerly flow will help increase not only moisture but also begin to moderate temperatures. Expect highs in the low 50s to upper 40s. Winds will be light so it will feel a bit warmer. Along the east coast however, sea breeze development late in the morning will push cooler maritime air onshore. Highs will remain in the low 40s with clouds sticking around for most of the day. Upper level shortwave will push through the flow resulting in difluent flow this afternoon. Very little in the way of lift and lack of mid-level moisture will keep precipitation chances low. However with sea breeze development, this may be the surface lift that is needed to trigger a few isolated showers. Some of the hi-res guidance is hinting at this potential thus have inserted it into the forecast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Tonight... Secondary wave will push into the region during the evening. This could trigger a few isolated showers especially across the northwest interior. Building heights overnight will keep the precipitation light enough to have little impact. Cloudy skies to start, but conditions will begin to clear. Temperatures will remain below average with lows dropping into the upper 20s to low 30s. Thursday... Quick moving surface low will approach the region on Thursday. The system's warm front will pass through early Thursday putting the region in the warm sector. Temperatures will warm into the mid to upper 50s, back to seasonable. As this system approaches the region, increasing LLJ and moisture will result in widespread rainfall Thursday. Area of best location will be north and west of the region, closer to the strongest dynamics. Conditions across south and east of the area may see a spot shower or two but QPF will be low. Once the area warm sectors, winds will increase thanks to the strong LLJ. However, models and BUFKIT soundings show a strong inversion so winds may only reach between 25 MPH. Will need to continue to watch, esp if mixing increases then a wind adv may be needed. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Highlights... * Above normal temperatures Friday * Timing of a strong backdoor cold front makes high temperatures quite uncertain Saturday, but a spread of 30 to 40 degrees possible across the region * Unseasonably chilly Saturday night/Sunday with scattered showers, and even a low risk for a bit of light icing across interior northern MA * Widespread rain sometime Sunday night into Monday, but exact timing remains uncertain Confidence is growing for a deep mid level trough to develop over the central USA, then move towards southern New England late this weekend into early next week. This will be important to the weather outcomes, because this trough should be amplified enough to tap into a stream of subtropical moisture. This will set the stage for a period of moderate to heavy rainfall sometime Sunday into Monday. Some uncertainty in the timing of various synoptic features remains, but is narrowing. Expecting this trend to continue over the next several days. Will continue to favor a consensus approach to smooth over the smaller, less predictable, details. Details... Thursday night and Friday... Thinking a cold front will try to push through southern New England. However, a high pressure off the Mid Atlantic coast may prevent this front from making it entirely through our region. Not sure where this front will stall, but thinking in most cases it will be close enough where at least some clouds will stick around. This could impact the temperature forecast. Mainly dry weather expected as moisture in the lower levels is more limited. Saturday... A low confidence temperature forecast. Temperatures will be highly dependent on timing of a very strong backdoor cold front. This front will be driven southwest by an anomalously strong/cold high pressure system in eastern Canada. A 6 hour change in timing will make the difference between afternoon temperatures breaking 80, or falling through the 40s. Will take a middle road, for now. Way too early to say for sure, but a large possible error in temperatures exists. It still appears there will be a rapid change behind this front. Saturday night and Sunday... Near normal temperatures Saturday night become below normal for Sunday. Strong southerly flow aloft begins to develop as a low pressure approaches the lower Great Lakes. Overrunning precipitation the likely result. Low risk for some light icing depending upon the timing of any showers across the higher terrain of north central and northwestern MA. Sunday night and Monday... Low pressure lifting northeast into the Great Lakes will result in a period of widespread rainfall sometime during this period. There should be a potent inversion. Details will need to be worked out over the next few days. This will impact the temperature, as well as the wind, forecast. Strong signals in the guidance for moderate to heavy rainfall. The timing will be key. Thinking all rainfall with the strong southerly flow aloft. Tuesday... Bulk of the heavy rain threat will probably be over, but there might be a few showers on Tuesday, especially across northern MA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/... Today...Moderate to high confidence. VFR this afternoon. Sea breezes continue to push inland, and S-SW winds outside of sea breezes. A spot shower cannot be ruled out this afternoon. Speeds around 10kt or less. Tonight...High confidence. Southerly flow persisting with increasing VFR CIGs from the west. Thursday...Moderate confidence. VFR potentially lowering to MVFR/IFR across north of the Mass Pike in widespread showers during the afternoon, especially late in the day. Some vsbys restrictions possible. KBOS Terminal...Moderate to high confidence in TAF. Still a chance of tempo MVFR cigs this afternoon. KBDL Terminal...Moderate to high confidence in TAF. Outlook /Thursday Night through Monday/...Moderate confidence. Thursday Night: VFR. Windy with areas gusts to 30 kt. Friday through Friday Night: VFR. Breezy. Saturday: VFR. Breezy. Chance SHRA. Saturday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA, chance FZRA. Sunday: MVFR/IFR conditions possible. Breezy. Chance RA, chance SHRA, chance FZRA. Monday: MVFR/IFR in rain, windy, chance low level wind shear. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/... Minor changes were made with this update to reflect the latest trends in observations and guidance. The forecast appears on track. This afternoon and tonight...Quiet boating weather throughout. Weak convergence boundary across interior New England to persist, an E onshore flow through midday will shift S ahead of a weak warm front passes through. Perhaps a gust up to 20 kts, strongest with S flow ahead of the cold front towards Thursday morning. Waves remaining below 5 feet. Thursday...Approaching low pressure system and strong LLJ will move over the waters on Thursday. Southerly winds will begin to increase but strong inversion will keep winds at just SCA level. Seas will build however so SCA will be needed. Outlook /Thursday Night through Sunday/...Moderate Confidence. Thursday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Rough seas up to 13 ft. Friday through Friday Night: Winds less than 25 kt. Areas of rough seas. Saturday: Winds less than 25 kt. Areas of rough seas. Slight chance of rain showers. Saturday Night: Low risk for Small Craft Advisory winds with gusts up to 20 kt. Areas of rough seas. Chance of rain showers. Sunday: Winds less than 25 kt. Areas of rough seas. Chance of rain, chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Dunten NEAR TERM...Belk/Dunten/99 SHORT TERM...Dunten LONG TERM...Belk AVIATION...Belk/Dunten/99 MARINE...Belk/Dunten/99
Hazardous weather outlook, Apr 11, 8:20 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 820 AM EDT Wed Apr 11 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-121230- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 820 AM EDT Wed Apr 11 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low risk for Wind Advisory headlines Thursday for the coastal plain of Rhode Island and southeast Massachusetts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-121230- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 820 AM EDT Wed Apr 11 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low risk of gale force gusts from the southwest late Thursday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:23 AM EDT | Dense Fog Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Suffolk | 6 hr |
| Apr 11, 3:44 PM EDT | Small Craft Advisory | BOX | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.